+ Reply to Thread
Results 1 to 7 of 7

Thread: Zantac and hair loss

  1. #1
    Join Date
    Jan 2008
    Posts
    3

    Zantac and hair loss

    I am a 31 year old male that has been dealing with GERD or NERD, since I don't really get heartburn, just the reflux part for the past 1.5 years.

    The GP originally prescribed Prilosec which did a little bit but not much, plus after taking it for a couple months I started feeling a serious brain fuzz and other side effects.

    I did my own research and decided to try a low carb diet that has worked wonderfully, however, the past 4-5 months I have been cheating quite a bit and taking generic Zantac on a regular basis. Before that I was taking Zantac probably 2-3 times per week. The Zantac doesn't completely solve the problem but it masks it enough for it to be less annoying.

    Last night I noticed a little thinning of my hair, I have zero history of male pattern baldness on my mom or dad's side of the family. So I did a little google search and turns out Zantac is on the list of drugs for drug induced hair loss.

    Has anybody else on here had this problem?

  2. #2
    Join Date
    Apr 2008
    Posts
    99
    PPIs or anti-acids can cause malabsorption and hair-loss is a possibility due to loss of biotin, B6/B12, folate, zinc or iron.

    In my case i have hair-loss which is going on even after stopping PPI.. So i am attributing it to malabsorption. Note: you can have malabsorption even with perfectly normal blood reports (vitamin counts etc..)

    maldigestion and malabsorption are very difficult to diagnose and treat since there are few tests to confirm it in the first place.

    After running doctor to doctor, they finally are looking at a low IgA count which may indicate malabsorption, but I have not even confirmed this.

    At times, hair-loss will be the least of your worries... since hair is the first thing the body sacrifices due to low nutrients, the next is finger-nails growing slowly..
    Who ever thought digestion is a simple process ..

  3. #3
    Join Date
    Jan 2008
    Posts
    3
    Thanks for the reply.

    The digestive process is definitely not understood completely, that is for sure.

    So is the malabsorption, maldigestion a result of the PPI decreasing the stomach acid level thus the body can't absorb nutrients properly.

    or

    Are you saying the malabsorption/maldig are their own problem separate from GERD?? So what can be done about this?

    Did you start taking supplements of all the vitamins/minerals listed? Obviously I have stopped taking Zantac.

  4. #4
    Join Date
    Feb 2008
    Posts
    83
    Or what about stress/anxiety? Just as much a player, if not more.

  5. #5
    Join Date
    Apr 2008
    Posts
    99
    yes, the anti-acids can cause malabsorption if taken for a long time.. usually they check for B12 and folate.. I guess the other vitamin deficiency are not easy to catch in the blood work.

    But, there is a strong possibility that some malabsorption/maldigestion is causing weight loss, hair loss, and could also be potentially pushing acid or bile upward.. thats something i am suspecting (no doubt if the sphincters are loose, it will go much higher..)
    My doctor thinks I might have Giardia.. but i will need to do a monitoring of IgA levels to see if this diagnosis makes sense.

    Stress and anxiety with sleep loss included can cause weight loss and hair to come out (with a white bulb at the end of the hair strand).. The bowel movements (stool color, volume etc..) can indicate malabsorption.. Unfortunately the medical system has only explanation to 4 causes, and for the rest you are on your own...
    I have just cut my hair short, and don't even bother thinking about it..

  6. #6
    Join Date
    Jun 2005
    Location
    Eastern Washington
    Posts
    443
    We recently moved up north.. eastern WA... our new doc put both my DH and I on vit D... one of my complaints to her with my first visit was that my hair was falling out and my fingernails (and toes ) were crumbling... my nails have been bad for about 12 yrs now.. never had trouble with them... thought it was a hormone thing... then the hairloss started... you could see my scalp... new doc said.. that comes with AGE.. um... why all of a sudden?? hahaha I started on vitamin D when she said to.. have since doubled what she said to take... my nails are growing like crazy... no more splitting and breaking and peeling... my hair is coming back.. no more white scalp showing.. that has to be what is doing it.. cause I'm still on Nexium... and have been since 2005 ( someone said that could be the hair troubles)... not much else has changed in my life.. so YAY for vitamin D... which I'm sure is just helping me absorb calcium better.. my GERD seems to be better too...

  7. #7
    Join Date
    Mar 2008
    Location
    NYC - where did you think?
    Posts
    993
    I checked out [url]www.askapatient.com[/url] and sure enough, I found complaints of hair loss by patients on Zantac. Here's a link:
    [url]http://www.askapatient.com/viewrating.asp?drug=19090&name=ZANTAC[/url]

+ Reply to Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts